Illinois, 2023Damaging Winds in Illinois, August 6 to 7, 2023
August 6 to 7, 2023 · NWS PAH · 4 events in 4 counties and zones
Large clusters of intense thunderstorms sagged southeastward across southern Illinois during the night. A few of these clusters produced multiple reports of wind damage, especially in southeast Illinois to the east of Interstate 57.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large clusters of intense thunderstorms sagged southeastward across southern Illinois during the night. A few of these clusters produced multiple reports of wind damage, especially in southeast Illinois to the east of Interstate 57. The storms occurred ahead of a surface low pressure center over west central Illinois. A surface boundary extended southeast into the lower Ohio Valley. Despite loss of daytime heating, the storms maintained their intensity with the aid of a 500 mb jet streak that rotated into the base of a trough over southeast Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 5:31 PM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 6, 5:31 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
631 PM CDT Sun Aug 6 2023
.UPDATE...
Issued at 624 PM CDT Sun Aug 6 2023
...AVIATION UPDATE...
.SHORT TERM...(Tonight through Tuesday night)
Issued at 406 PM CDT Sun Aug 6 2023
The hi-res models are coming into better focus for this evenings'
storm risk. The southern storm path is expected to primarily move
through Arkansas into Tennessee with minimal chances in southern
portions of Missouri and Kentucky. The northern system will pose a
more substantial concern for the I-64 corridor this evening. A
tornado watch has been issued through 10pm including the
northernmost counties of Southern Illinois.
Low pressure in Southeast Iowa is dipping southeastward this
evening through the overnight hours. Westerly winds at 700mb
increase in St. Louis during the evening and cross the Quad State
overnight. These increasing winds will help increase shear
potential this evening with 0-3 km SRH peaking around 3z. CAPE
around 1500-2000 J/kg is plenty sufficient though lower than other
recent events. Initial supercell structure northwest of our area
is likely to become more organized during the evening. Hail and
tornado concerns are tilted earlier in the event while more linear
structures this evening would favor damaging wind as the primary
severe weather hazard. A few models bring storms further southeast
into northwestern Kentucky (especially the NSSL for late
afternoon, which at this point is unlikely) while most track
storms through the I-64 corridor. Aside from a narrow swath in
Wayne and Edwards counties, most of this region has avoided the
torrential rains from the past week so flooding issues should be
limited.
A cold frontal passage tonight will bring an end to much of the
precipitation, dropping highs to the lower half of the 80s Monday.
The lone concern for rain tomorrow will be from wrap-around
showers and storms on the northeastern periphery of the forecast
area. Drier air moves in dropping lows Monday night to the lower
60s. Dry conditions are expected Tuesday with highs nudging
slightly warmer. Showers from the next system reach Southeast
Missouri late Tuesday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 406 PM CDT Sun Aug 6 2023
Models agree on fairly zonal flow driving a shortwave trough
through the Quad State region sometime between Wednesday and
Thursday. The Canadian ensemble is faster in progression of the
shortwave while the ECMWF is the slowest. The best chances for
storms appear to be Wednesday afternoon through Wednesday night.
While PW values don't particularly stand out at this time, the
Integrated WV transport does, at the 99.5th percentile Wednesday
night from the NAEFS ensemble despite being several days out.
Instability remains the lesser ingredient with a late return to
southerly flow keeping temperatures on the cooler side while also
resulting in PW percentiles being below IVT percentiles.
Nonetheless, with plenty of shear and moisture advection fueling
storm potential, SPC has a day 4 slight risk over most of the Quad
State, fairly rare for a risk area that far out this time of
year.
Lingering PoPs remain with this system into Thursday, a time
duration that might be reduced as the timing comes into better
focus. A chance of showers and storms is in the forecast for
Friday and Saturday as models generally agree on a northern system
that may not make it this far south, and some amount of smaller
scale southern development which might not make it this far north.
Temperatures are forecast to be below normal this week,
particularly for the highs which are forecast to be in the 80s
throughout.
&&
.AVIATION...
Issued at 624 PM CDT Sun Aug 6 2023
Convection to our north may develop south into the I-64 corridor
area this evening and early overnight. KEVV/KMVN may be impacted
but confidence too low to include more than VCTS mention at this
time. Lingering showers possible overnight up there. Guidance
suggesting MVFR cigs will spread southeastward tomorrow morning
into our northern terminals, but may be low VFR as it spreads
south towards KCGI/KPAH by late morning/midday. SSW winds this
evening will turn around to WNW tomorrow behind the frontal
passage overnight. Sustained winds of 12-14 kts with gusts of
18-22 kts are anticipated during the day.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...SP
SHORT TERM...ATL
LONG TERM...ATL
AVIATION...SP
Hazardous weather outlook, Aug 6, 7:57 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
857 PM CDT Sun Aug 6 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-080200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
857 PM CDT Sun Aug 6 2023 /957 PM EDT Sun Aug 6 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
A Tornado Watch has been issued for portions of southern Illinois
and southwest Indiana. Severe thunderstorms are possible late this
evening into the early overnight hours. Damaging winds, large
hail, and a few tornadoes are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Chances of thunderstorms will return to the forecast late Tuesday
night over southeast Missouri and then spread over the entire area
for Wednesday and Thursday. Severe storms with widespread damaging
winds will be possible on Wednesday. Otherwise, locally heavy
rainfall and lightning will be the primary concerns.
Small chances of thunderstorms will continue over portions of the
region Friday and Saturday. Locally heavy rainfall and lightning
will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of severe weather this evening are appreciated.
Spotter activation may be required again on Wednesday.
Thunderstorm Wind, Wayne
- When
- August 6, 9:58 PM CST to 10:04 PM CST
- Where
- Wayne County, Fairfield to 2 mi W of Mt Erie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 38.380, -88.370
Lots of tree limbs were blown down in Fairfield, causing some power outages. A trained spotter estimated a wind gust to 60 mph on the west side of Fairfield. A tree was blown down on County Highway 2 near Mt. Erie.
Thunderstorm Wind, Saline
- When
- August 6, 11:33 PM CST to 11:45 PM CST
- Where
- Saline County, Raleigh to Eldorado
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -88.530
Trees were down around Raleigh. Further east, the town of Eldorado was heavily impacted. Lots of trees were down around Eldorado, including several trees and large limbs on houses. One tree fell through the roof of a residence. A tree was down on a trailer. Power lines were down.
Thunderstorm Wind, Williamson
- When
- August 6, 11:40 PM CST
- Where
- Williamson County, 3 mi ENE of Herrin
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 37.817, -88.979
Thunderstorm Wind, Gallatin
- When
- August 7, 12:00 AM CST
- Where
- Gallatin County, Ridgway
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.780, -88.270
There were numerous reports of trees and power lines down. Nearly 900 customers were without power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 6, 20232 deaths · 2 injured · $119,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Alabama, August 6, 2023$246,000 · 56 kt wind · 78 events
- Tornadoes and Flash Flooding in Illinois, August 6 to 7, 2023EF2 · 29 events
- Excessive Heat in Florida, August 6 to 9, 202383 events
- Damaging Winds in Georgia, August 6, 2023$50,000 · 60 kt wind · 49 events
- Damaging Winds in South Carolina, August 6 to 7, 2023$18,000 · 60 kt wind · 63 events
- Flash Flood and Hail in Indiana, August 6 to 7, 2023$145,000 · 1 in hail · 7 events
- Heat in Texas, August 6 to 10, 202352 events
- Tornadoes and Damaging Winds in Indiana, August 6 to 7, 2023EF1 · 24 events
- Excessive Heat and Heat in Texas, August 6 to 10, 202344 events
- Excessive Heat in Louisiana, August 6, 202336 events
- Damaging Winds in North Carolina, August 6, 2023$31,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117252, 1117258, 1117264, 1117265.